Alert archive / Hawaii / Gale Warnings in 2021

Gale Warning 1, NWS Honolulu, HI

January 1, 2021

NWS Honolulu, HI issued this gale warning at Jan 1, 2021, 4:00 AM HST. It took effect at Jan 1, 2021, 4:15 AM HST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2021, 4:00 AM HST (14:00 UTC)
In effect from
Jan 1, 2021, 4:15 AM HST
Expired
Jan 1, 2021, 3:18 PM HST
In force
11 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

713 
WHHW70 PHFO 011400
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
400 AM HST Fri Jan 1 2021

PHZ121-020300-
/O.EXT.PHFO.GL.A.0009.000000T0000Z-210101T1600Z/
/O.NEW.PHFO.GL.W.0001.210101T1600Z-210102T0400Z/
/O.CON.PHFO.SC.Y.0057.210102T0400Z-210103T0400Z/
Alenuihaha Channel-
400 AM HST Fri Jan 1 2021

...GALE WATCH NOW IN EFFECT UNTIL 6 AM HST EARLY THIS MORNING...

...GALE WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 6 PM HST SATURDAY...

* WHAT...For the Gale Watch, northeast winds 20 to 30 kt.For the
  Gale Warning, northeast winds gusting to 35 to 40 kt. For the
  Small Craft Advisory, east winds 20 to 30 kt. 9 to 13 foot seas.

* WHERE...Alenuihaha Channel.

* WHEN...For the Gale Watch, until 6 AM HST early this morning. For
  the Gale Warning, until 6 PM HST this evening. For the Small 
  Craft Advisory, from 6 PM this evening to 6 PM HST Saturday. 

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-020300-
/O.CON.PHFO.SC.Y.0056.000000T0000Z-210103T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
400 AM HST Fri Jan 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...East winds 20 to 30 kt. Seas 10 to 15 feet.

* WHERE...All Hawaiian waters except for the Alenuihaha Channel
  through 6 PM HST Friday. 

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
3 follow-up statements
775 
WHHW70 PHFO 011415
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
415 AM HST Fri Jan 1 2021

PHZ121-020315-
/O.CAN.PHFO.GL.A.0009.000000T0000Z-210101T1600Z/
/O.EXT.PHFO.GL.W.0001.210101T1415Z-210102T0400Z/
/O.CON.PHFO.SC.Y.0057.210102T0400Z-210103T0400Z/
Alenuihaha Channel-
415 AM HST Fri Jan 1 2021

...GALE WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 6 PM HST SATURDAY...

* WHAT...For the Gale Warning, northeast winds gusting 35 to 40 
  kt. For the Small Craft Advisory, east winds 20 to 30 kt. 9 to 
  13 foot seas.

* WHERE...Alenuihaha Channel.

* WHEN...For the Gale Warning, until 6 PM HST this evening. For 
  the Small Craft Advisory, from 6 PM this evening to 6 PM HST 
  Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-020315-
/O.CON.PHFO.SC.Y.0056.000000T0000Z-210103T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
415 AM HST Fri Jan 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...East winds 20 to 30 kt. Seas 10 to 15 feet.

* WHERE...All Hawaiian waters except for the Alenuihaha Channel
  where a Gale Warning is in effect through 6 PM HST Friday.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
198 
WHHW70 PHFO 011423
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
423 AM HST Fri Jan 1 2021

PHZ121-020330-
/O.CON.PHFO.GL.W.0001.000000T0000Z-210102T0400Z/
/O.CAN.PHFO.SC.Y.0057.210102T0400Z-210103T0400Z/
Alenuihaha Channel-
423 AM HST Fri Jan 1 2021

...GALE WARNING IS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds gusting 35 to 40 kt. 

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-020330-
/O.CON.PHFO.SC.Y.0056.000000T0000Z-210103T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
423 AM HST Fri Jan 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
SATURDAY...

* WHAT...East winds 20 to 30 kt. Seas 10 to 15 feet.

* WHERE...All Hawaiian waters except the Alenuihaha Channel.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
686 
WHHW70 PHFO 020118
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
318 PM HST Fri Jan 1 2021

PHZ121-021430-
/O.CAN.PHFO.GL.W.0001.000000T0000Z-210102T0400Z/
/O.EXB.PHFO.SC.Y.0056.000000T0000Z-210104T0400Z/
Alenuihaha Channel-
318 PM HST Fri Jan 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Northeast winds 20 to 30 kt, with higher gusts. Seas 10 
  to 15 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>114-116-117-119-120-122>124-021430-
/O.EXT.PHFO.SC.Y.0056.000000T0000Z-210104T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
318 PM HST Fri Jan 1 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...Northeast to east winds 20 to 30 kt, with higher gusts. 
  Seas 10 to 15 feet.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai
  Leeward Waters, Kauai Channel, Oahu Windward Waters, Kaiwi
  Channel, Maui County Windward Waters, Maalaea Bay, Pailolo
  Channel, Big Island Windward Waters, Big Island Leeward Waters,
  Big Island Southeast Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ115-118-021430-
/O.CON.PHFO.SC.Y.0056.000000T0000Z-210103T0400Z/
Oahu Leeward Waters-Maui County Leeward Waters-
318 PM HST Fri Jan 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
SATURDAY...

* WHAT...East winds 20 to 25 kt, with higher gusts. Seas 8 to 12 
  feet.

* WHERE...Oahu Leeward Waters and Maui County Leeward Waters.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Jan 1, 3:53 AM HST, 7 minutes earlier.

Area forecast discussion, Jan 1, 3:53 AM HST, 7 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
353 AM HST Fri Jan 1 2021

.SYNOPSIS...
A high pressure system slowly passing by north of the Hawaiian
Islands will keep breezy to windy trade winds in the forecast
through the day today. Breezy trades will continue through the
weekend with passing showers drifting over windward and mountain
areas. More isolated shower activity may develop over leeward
slopes of each island. Trade wind speeds will decrease to more
moderate levels for the first half of next week, as a cold front
passes by north of the island chain.

&&

.DISCUSSION...
Satellite imagery this morning shows bands of clouds moving in
over windward slopes from Oahu to the Big Island. These clouds
will produce passing showers mainly over windward and mountain
sections today. More isolated shower coverage remains in the
forecast over leeward areas. To the north, a dissipating cold
front is stalling out roughly 250 miles north of Kauai as a high
pressure system drifts from west to east north of the front. A
weak subtropical jet stream will bring some scattered to broken
high cirrus clouds to the islands enhancing sunrise and sunset
colors.

Breezy to windy trade winds are forecast today with a wind
advisory in effect for most of Maui and Hawaii Counties. These
strong northeast trade winds will continue into the evening hours
and then become more breezy through the weekend. Trade wind
speeds will decrease to more moderate levels for the first half
of next week, as a cold front passes by north of the island
chain.

Passing showers in this extended trade wind weather pattern will
continue to favor windward and mountain areas, trending higher in
the overnight to early morning hours, with less rainfall activity
forecast over leeward areas.

Global weather models are in good agreement on this weather
pattern through the next seven days. Expect subtle day to day
changes in the island rainfall patterns as small scale convergence
features in the upstream trade winds may produce some differences
in rainfall coverage and amounts.

We wish you all a Happy New Year!

&&

.AVIATION...
Breezy to windy trades will prevail today and tonight as high
pressure slides by to the north of the island chain. Low clouds
and showers will favor windward and mauka areas, with some of
these showers spreading leeward due to the strong trades.

AIRMET Sierra is in effect for mountain obscuration across
windward sections of Kauai, Oahu, Molokai, Maui and the Big
Island. Conditions are expected to improve later this morning.

AIRMET Tango remains in effect for moderate low level turbulence
over and downwind of the terrain of all islands. These conditions
will persist during the next couple days.

AIRMET Tango will likely be needed for moderate upper level
turbulence between FL250 and FL400, either later this morning.

&&

.MARINE...
High pressure building north of the state will tighten the
pressure gradient back across the chain enough to strengthen
trade winds through the day today. Widespread strong trades will
occur over all local near and offshore waters with near gales
expected over the windier channels. A Gale Warning is now in
effect for the Alenuihaha Channel through this afternoon as strong
winds will frequently gust to gale force magnitudes. Winds are
forecast to weaken to more moderate to locally fresh speeds early
next week as the high shifts further east and relaxes the pressure
gradient. The combination of large northwest swells and
strengthened trades will create rough seas that will exceed the
Small Craft Advisory (SCA) sea height threshold of 10 feet across
all Hawaiian waters the next several days. An SCA is in effect for
all waters through Saturday afternoon.

A steady decline in surf will occur through the day as these
recent large northwest swells gradually diminish through Saturday.
Surf heights of greater than 30 feet along northern exposed
shorelines and 20 feet along west shores are peaking early this
morning and are anticipated to fall back to advisory levels by
this evening. Recent northwest offshore buoy observations are
depicting a leveling off of these latest northwest swells. This
morning's nearshore buoy readings near Waimea Bay are still
holding fairly strong with around 10 foot, 15 second swell energy
moving in. Swells are expected to slowly veer more north as
energy steady declines Friday into Saturday. The new year will
begin with a series of weekend smaller, long period north
northwest swells. A new larger, long period northwest swell will
build in Sunday into Monday. These early week swells will likely
lift north and possibly west-facing surf back up to advisory
levels.The combination of recently large swells and higher
astronomical tides may result in minor coastal water inundation
within low-lying areas during the New Year's morning high tides.

Surf along eastern exposed shores will steadily rise today in
response to amped up trades both locally and upstream of the
state. Surf along east-facing shores could reach advisory
thresholds either today or tomorrow (Saturday). With no
anticipated incoming southerly swell energy, south-facing shore
surf should remain low even by winter season standards.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 PM HST this evening for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

Wind Advisory until 6 PM HST this evening for Lanai-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-Big Island
North and East-Kohala.

Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Pailolo Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

Gale Watch until 6 AM HST early this morning for Alenuihaha
Channel.

Small Craft Advisory from 6 PM this evening to 6 PM HST Saturday
for Alenuihaha Channel.

Gale Warning from 6 AM this morning to 6 PM HST this evening for
Alenuihaha Channel.

&&

DISCUSSION...Bohlin
AVIATION...Jelsema
MARINE...Blood

Nearby

Gale Warnings in Hawaii, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.